Like many foods and medications, vitamin supplements can change the characteristics of your urine. Most urinary changes, including those caused by vitamins, aren't cause for concern. Talk to your doctor before starting or altering any vitamin or supplement regimen, especially if any of your vitamins are prescription or if you take other medications.
Video of the Day
Changes in color are some of the most common urinary effects of vitamins. If you're staying hydrated, your urine should appear clear or a pale yellow color most of the time. Riboflavin, or vitamin B-2, found in many multivitamins and B-complex supplements, can turn your urine bright yellow or yellow-green. High levels of vitamin C can give your urine an orange hue. These are harmless side effects.
Your urine may smell strange after you begin taking certain vitamins. As with color, B vitamins are the likely culprit for odor changes that aren't attributed to anything else, though any vitamins you're taking can alter the smell of your urine. B vitamins often give urine a "vitamin-y" smell, so if you've noticed your urine smells similar to your daily supplement itself, that's likely why.
Most people urinate four to eight times per day, according to Harvard Medical School. You may notice you're going to the bathroom more frequently if you're taking vitamin C. The vitamin is water-soluble -- your body doesn't store it -- so any excess is excreted through your body's waste systems. Vitamin C acts as a diuretic, meaning it helps your body eliminate excess fluids. Up your water intake if you notice you're urinating more often to prevent yourself from getting dehydrated, especially if your urine is darker than usual or smells like ammonia.
You shouldn't ignore certain urinary changes. You may have a urinary tract infection if your urine has a foul smell, particularly if it's associated with burning, frequency or urgency. Urine that smells sweet can be an early sign of diabetes or a sign of Maple syrup urine disease if it smells like syrup. Vaginal infections, metabolic diseases and liver diseases can also change the smell of your urine. Vitamins won't cause back pain, fever or painful urination, but these symptoms can be signs of an infection. While dehydration can lead to dark urine, hepatitis can also cause this color change, so make an appointment with your doctor if your urine is persistently dark, even after upping your fluid intake.